Banner

Who's Online

We have 9 guests online
Medication Side Effects
Print E-mail

The Care Group, P.C.
Medication Side Effects May Be Causing Your Problem
By: Gerard L. Guillory, M.D.

 
If you don't remember anything else, remember this:

Every new symptom is a medication or supplement side effect until proven
otherwise.

I try to instill this concept in every provider and student at The Care Group. This is Rule
Number One when evaluating patient complaints. By understanding this simple, yet often
overlooked notion, patients can save themselves a lot of needless medical expense,
suffering, and worry.

I can cite countless examples in my over 20 years of practice when medications or
supplements were actually causing the problems patients were experiencing. This is one
of the many reasons it is so important that you, as a patient, bring in a detailed list of all
the medications and supplements you are currently taking. Always include the start date
for each medication or supplement.

 
The Case of the ACE Cough 

Captopril, a prescription medicine introduced in the 1980s, is a prime example. The
medication was on the market for several years before it was learned that it frequently
caused a cough in those patients taking it. Captopril is in a class of drugs called ACE
inhibitors, which stands for angiotensin-converting enzyme inhibitors, and is most often
utilized to treat high blood pressure.

Before this common coughing side effect was discovered, many patients came in for
extensive workups because of their new cough. They had to put up with chest x-rays,
breathing tests, and visits to pulmonary specialists to diagnose the nagging, dry, and often
nonproductive cough. Now, this common drug side effect is easy to spot and is simply
called an "ACE cough." I cringe when I think of all the dollars spent working up these
patients for their cough when all they had to do was stop the medication to see if the
cough disappeared.

 
The Case of the Itchy Rash

There are more examples of medication-caused symptoms. I once had a patient who had
been treated for many years at several dermatology clinics for an itchy rash that covered
most of her body. It turned out that the sulfa in a diuretic drug she had taken for years
was causing the problem. She stopped the diuretic and the rash went away. End of story.
Her case was a little more difficult to diagnose, because she had taken the diuretic for a
few years prior to the development of the rash. This brings up an important point. You
may not develop a reaction to a medication until you have been on it for a while. By the
same token, you could take an antibiotic like penicillin several times before you
experience a reaction. Just because you have taken the medication previously without a
reaction, it doesn't mean one might not develop later.

 
Fortunately, most medication side effects develop shortly after starting the medication.
Look for patterns. When you have a new symptom or complaint, determine the start date
for the various medications you are on to see if there may be an association between the
onset of symptoms and the start of the new medication.
 

The Case of the Swollen Feet 

Another patient of mine with congestive heart failure called his cardiologist when his
ankles began to swell, which is one of the many possible symptoms associated with his
condition. His cardiologist ordered an ultrasound and echocardiogram to make certain his
heart was not failing. Because the echocardiogram showed no changes from the last
study, the specialist concluded the problem was not his heart and advised him to see me,
his primary care physician.
 

When I examined him, he told me his urologist had recently started him on the
prescription medication Flomax for his enlarged prostate. Guess what a common side
effect from Flomax is? Swelling, or edema of the feet. We stopped the Flomax and the
swelling went away. This illustrates another important point. Your primary care
physician office should be the focal point for your care.

 
The Case of the Sweating Brow 

I recently saw a patient who was complaining of excessive sweating. It was an odd case,
since the sweating occurred only on the forehead and the back of the neck, not in the
armpits where this usually occurs in cases of excessive perspiration. The culprit was a
prescription antidepressant she had recently started.
 

Supplements can cause problems too 

It is not always prescription medications that may cause troublesome side effects. Often
times, a supplement or over the counter medication you are taking can cause a problem.
For example, Niacin, a supplement frequently recommended to improve your cholesterol,
may cause itching and flushing (redness of the skin). While there are no serious adverse
consequences from this particular side effect, it may scare the heck out of you if you don't
know what's happening. We always try to warn our patients ahead of time that this may
occur. 

So whether it is sweating, headache, abdominal pain, diarrhea, rash, cough, or other
symptoms, always consider the fact it might be a side effect from a prescription
medication or supplement you are taking. A word of caution: always check with your
physician before you stop taking any medication.
 
Remember Rule Number One is to bring a list of everything you are taking when you
visit your primary care physician.

 
Gerard L. Guillory, M.D., is board-certified in internal medicine and has been practicing in
Aurora, Colo., since July 1985. As an assistant clinical professor of medicine at the University of
Colorado Health Sciences Center, Dr. Guillory is actively involved in teaching medical students,
resident physicians, and nurse practitioner students. He has lectured extensively on the role of
nutrition and disease. Over the years, he has fostered an interest in patient education and has
authored three books on digestive troubles. He also has served as medical director of a
Colorado-based health plan and as a health consultant to employer groups.

 
830 Potomac Circle • Suite 150 • Aurora, CO 80011
(303) 343-3121 FAX (303) 343-3514
www.thecaregrouppc.com

Last Updated on Monday, 07 February 2011 11:10